Pennsylvania, 2014

Hail and Damaging Wind in Pennsylvania, June 8, 2014

June 8, 2014 · NWS PBZ · 5 events in 1 county or zone

Low pressure moving along a stalled frontal boundary produced isolated severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving along a stalled frontal boundary produced isolated severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 2:21 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 8, 2:21 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT SUN JUN 8 2014

.SYNOPSIS...
AFTER SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING...MONDAY IS EXPECTED TO BE DRY. THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE FORECAST ON TUESDAY AND LAST
THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
LOW PRESSURE OVER CENTRAL OHIO WILL CONTINUE TO PULL TO THE
NORTHEAST. WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE
BLOSSOMED OVER THE REGION...WITH THIS ACTIVITY EXPECTED TO CONTINUE
INTO THE EVENING HOURS. IF ANY SEVERE THUNDERSTORM ACTIVITY
DEVELOPS...STRONG WINDS WOULD BE THE BIGGEST CONCERN DUE TO DEEPER
SHEAR MOVING INTO THE REGION. BULK OF PRECIPITATION SHOULD CLEAR
EASTERN OHIO AND THE NORTHERN WEST VIRGINIA PANHANDLE BY
SUNSET...WITH THE REST OF THE REGION DRYING OUT BY MIDNIGHT. EVEN AS
PRECIPITATION ENDS...NOT MUCH DRY AIR WILL MOVE INTO THE
REGION...WITH ANY CLEARING LIKELY LIMITED TO OHIO COUNTIES. REST OF
THE REGION WILL REMAIN CLOUDY OVERNIGHT...WITH CLOUDS CONTINUING
INTO MONDAY. WITH THE LOW FILLING AS IT MOVES INTO EASTERN
PENNSYLVANIA...HAVE PULLED THE CHANCE OF RAIN ACROSS EASTERN
COUNTIES WITH LITTLE SUPPORT FOR PRECIPITATION TO CONTINUE.
CONSIDERING CLOUD COVER...OHIO COUNTIES WILL EXPERIENCE A BIGGER
SWING IN TEMPERATURES OVER THE NEXT 24 HOURS DUE TO GREATER
RADIATIONAL COOLING TONIGHT AND MORE SUNSHINE ON MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL TROUGH CURRENTLY ACROSS THE ROCKIES WILL BE THE MAIN
WEATHER PLAYER FOR THE MIDDLE OF THE WEEK. AS THIS TROUGH MOVES
SLOWLY EASTWARD...IT WILL SPAWN A SURFACE LOW ACROSS TEXAS THAT WILL
SHIFT TO THE NORTHEAST. BY TUESDAY MORNING A WARM FRONT WILL LIE
JUST SOUTH OF THE MASON-DIXON LINE AND MOVE NORTH TUESDAY AND
TUESDAY NIGHT. WHILE THE FRONT WILL HAVE PLENTY OF MOISTURE TO WORK
WITH...STILL UNSURE AS TO JUST HOW STRONG THE FORCING WILL BE FOR
PRECIPITATION. ON WEDNESDAY THE LOW WILL SHIFT FROM SOUTHERN INDIANA
TOWARDS MICHIGAN. HAVE KEPT CHANCE POPS IN THE FORECAST THROUGH MUCH
OF THIS TIME PERIOD WITH A LACK OF CONFIDENCE TO COMMIT TO LIKELY
POPS AT ANY GIVEN TIME. EXPECT TEMPERATURES TO BE ABOVE NORMAL
THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOR THE MOST PART...THE DETERMINISTIC MODELS CONTINUE TO REMAIN
CLOSE TO EACH OTHER IN RESPECT TO THE UPPER LEVEL
PATTERN...LIFTING A 500MB LOW NORTHWARD TOWARDS THE GREAT LAKES
THROUGH FRIDAY. AND AT THE SAME TIME DRAGGING A SURFACE FRONT
SLOWLY CROSS THE REGION. HOWEVER...THERE SEEM TO BE SOME INHERENT
DIFFERENCES IN HOW THE MODELS HANDLE SHORTWAVES WITHIN THE FLOW
FRIDAY...WITH THE NEWEST GFS BRINGING IN ANOTHER SHORTWAVE AND
LINGERING PRECIPITATION A BIT LONGER THAN THE PREVIOUS RUNS. WILL
NEGLECT THIS FOR NOW AND END PRECIP CHANCES BY FRIDAY EVENING AS
HIGH PRESSURE BUILDS OVERHEAD. WENT WITH A BLEND OF HPC
GUIDANCE/MEX VALUES FOR TEMPS THROUGH THE PERIOD...WHICH KEPT
HIGHS NEAR SEASONAL VALUES.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FURTHER SHWR AND TSTM DVLPMNT IN CONJUNCTION WITH ENCROACHING
STRATOCU...AND EVENTUAL FOG AND ST TNGT...WL CONTRIBUTE TO
DETERIORATED CONDITIONS THROUGH TNGT. IFR WL INTIALLY BE LTD TO
TSTMS...BUT MORE WIDESPREAD POTENTIAL IS POSSIBLE TNGT AS WEAK
CDFNT SLIDES ACRS THE REGION IN THE WAKE OF TDAS LOW PRES CROSSING.

VARIABLE SFC WND IS ASSOCIATION WITH THE CROSSING LOW PRES WL TAKE
ON A MORE WNWLY COMPONENT WITH PASSAGE OF THE SYSTEM THIS EVE.

.OUTLOOK.../MONDAY THROUGH THURSDAY/...
A SERIES OF CROSSING DISTURBANCES WL SPPRT PERIODIC RESTRICTIONS
THROUGH MIDWEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 8, 2:41 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 AM EDT SUN JUN 8 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-090745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
341 AM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 2:14 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SUN JUN 8 2014

PAZ029-073>076-082000-
FAYETTE PA-FAYETTE RIDGES PA-WASHINGTON PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
314 PM EDT SUN JUN 8 2014

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHWESTERN FAYETTE AND SOUTHERN WESTMORELAND COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BELLE VERNON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  MONESSEN...           CHARLEROI...          CALIFORNIA...
  BROWNSVILLE...        BELLE VERNON...       DONORA...
  PERRYOPOLIS...        WEST NEWTON...        NEW STANTON...
  MOUNT PLEASANT...     GREENSBURG...         LATROBE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4041 7936 4019 7921 3997 7988 4013 7999

FRIES
Special weather statement, Jun 8, 3:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SUN JUN 8 2014

PAZ023-073>076-082045-
FAYETTE PA-FAYETTE RIDGES PA-INDIANA PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
401 PM EDT SUN JUN 8 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...SOUTH CENTRAL
INDIANA AND SOUTHEASTERN WESTMORELAND COUNTIES...

AT 400 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTH OF DERRY TO 2 MILES NORTHWEST OF UNIONTOWN...MOVING EAST AT 25
MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

  LOCATIONS IMPACTED INCLUDE...
  WALTERSBURG...        MOUNT PLEASANT...     MASONTOWN...
  DERRY...              UNIONTOWN...          CONNELLSVILLE...
  DUNBAR...             LIGONIER...           DONEGAL...
  NEW FLORENCE...       SEVEN SPRINGS...
  LAUREL MOUNTAIN STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4036 7899 4015 7916 4011 7918 4010 7919
      4011 7920 4007 7926 3995 7936 3984 7993
      4035 7933 4045 7894

FRIES

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
June 8, 3:10 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.020, -79.590

Law enforcement reported two trees down in Connellsville.

Hail, Fayette

When
June 8, 3:12 PM EST
Where
Fayette County, 0.69 mi S of Connellsville
Measured
1 in hail
Reported by
Public
Coordinates
40.010, -79.580

Hail, Fayette

When
June 8, 3:15 PM EST
Where
Fayette County, 0.53 mi E of Snydertown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.020, -79.560

Hail, Fayette

When
June 8, 3:17 PM EST
Where
Fayette County, 1.06 mi E of Snydertown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.020, -79.550

Hail, Fayette

When
June 8, 3:18 PM EST
Where
Fayette County, 0.53 mi E of Coldbrook
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -79.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516757, 516754, 516755, 516758, 516756.